Alabama, 2003Flash Flooding in Alabama, February 21 to 22, 2003
February 21 to 22, 2003 · NWS HUN · 5 events in 2 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 9:20 PM CST, 36 minutes earlier.
Area forecast discussion, Feb 21, 9:20 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CST FRI FEB 21 2003
...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY...
02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH
WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW
CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY
SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN
UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN
OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY
ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH
OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE
COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR.
BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS
INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW
ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT
OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES
BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00
INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN
06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER
APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES
RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT
TAKE MUCH TO SEE FLOODING ACROSS AREA.
UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT
JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT
850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING
INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH
LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG
WINDS JUST OFF SFC.
ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING
ANY DRASTIC CHANGES AT THIS TIME.
.HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY.
BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 26 minutes before
ALZ001>010-016-231100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...(TONIGHT)...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY.
MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY
SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND
RUNOFF PROBLEMS.
IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER
IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT.
DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)...
THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL
SWEEP THROUGH THE AREA.
AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD
INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR
ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND
SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA
...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER
ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE
WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA.
THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST
SMALL RAIN CHANCES THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE
WEATHER WILL BE GREATLY APPRECIATED.
ZIKA
Flash Flood, Lauderdale
- When
- February 21, 9:56 PM CST to February 22, 4:00 AM CST
- Where
- Lauderdale County, Lexington
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Two roads closed due to high waters
Flash Flood, Franklin
- When
- February 21, 9:56 PM CST to February 22, 4:00 AM CST
- Where
- Franklin County, 3 mi E of Russellville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Water over county road 77 and mud creek road.
Flash Flood, Lauderdale
- When
- February 21, 9:56 PM CST to February 22, 4:00 AM CST
- Where
- Lauderdale County, Rogersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Two roads closed due to high waters.
Flash Flood, Lauderdale
- When
- February 21, 9:56 PM CST to February 22, 4:00 AM CST
- Where
- Lauderdale County, Anderson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Two roads closed due to high waters.
Flash Flood, Lauderdale
- When
- February 22, 12:30 AM CST to 4:00 AM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Florida, February 21, 2003$2.0 million · 90 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, February 21 to 23, 2003$214,000 · 1 in hail · 36 events
- Flash Flood in Louisiana, February 21, 2003$250,000 · 1 event
- Hail in Texas, February 21, 2003$74,000 · 1.75 in hail · 13 events
- Damaging Wind in Guam, February 21 to 22, 2003$125,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$75,000 · 1 event
- Flooding in Tennessee, February 21 to 23, 200340 events
- Flash Flooding in Texas, February 21, 2003$50,000 · 6 events
- Flood in Louisiana, February 21, 2003$50,000 · 1 event
- Flash Flood in Texas, February 21, 2003$25,000 · 1 event
- Flood in Louisiana, February 21, 2003$25,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347012, 5347292, 5347293, 5347947, 5347013.